Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

July 19, 2023Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2023, 3:12 AM CDT for Kandiyohi County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 3:12 AM CDT (08:12 UTC)
Expired
Jul 19, 2023, 3:45 AM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
40

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS83 KMPX 190812
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 AM CDT Wed Jul 19 2023
 
MNZ056-057-190845-
Chippewa MN-Kandiyohi MN-
312 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of eastern Chippewa and
southwestern Kandiyohi Counties through 345 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raymond, or 12 miles southwest of Willmar, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of eastern Chippewa
and southwestern Kandiyohi Counties, including the following
locations... Svea and Priam.

This includes U.S. Highway 71 between mile markers 112 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4496 9532 4505 9536 4509 9509 4506 9500
      4496 9502
TIME...MOT...LOC 0812Z 261DEG 31KT 4502 9524 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:57 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 10:57 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1057 PM CDT Tue Jul 18 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 253 PM CDT Tue Jul 18 2023

KEY MESSAGES:

- Best chance for precipitation this week comes tonight into
  Wednesday, with severe thunderstorms possible Wednesday afternoon.

- A slow warming trend this week with excessive heat possible next
  week, although intensity and timing of the most intense heat have
  low confidence.

A similar situation to yesterday is playing out again today with
cyclonic flow remaining in place. Although not as extensive, a
healthy CU field has formed across most of the Upper Midwest. It's
another pleasant day with low humidity and temperatures in the upper
70s/low 80s. Low pressure will track from southern Saskatchewan this
afternoon to northern Minnesota by Wednesday afternoon. Some showers
and a few thunderstorms will develop tonight across western MN, some
of which may make it to eastern MN and far western WI before
dissipating Wednesday morning.

The main round of precipitation will come Wednesday as a cold front
passes through. A very warm and humid airmass will overspread the
warm sector by afternoon, contributing to moderate instability that
should reach 1500-2000 J/kg. Shear will be more impressive than in
most events we've seen this year with 0-6km of 50 kts. Despite these
positives, there are some negatives. The system is positively tilted
and forcing along the cold front is weak. Height falls are also less
than ideal which lends to low confidence for storm coverage. Believe
there will be isolated development at a minimum, and those storms
that do form will be capable of becoming supercells with all severe
hazards possible. Despite a veered low level wind field, right moving
supercells could enhance low level shear enough for a non-zero
tornado risk. If storm coverage ends up higher than expected, then
the odds of a brief tornado somewhere will inherently increase. The
biggest threat appears to be large hail and any time a supercell
forms there's a risk for 2+ inch hail.

After a weak cool down late week, the monster 600+ dm ridge over the
southwest should spread northeast a little next week. The 00Z models
were very aggressive with heat next week due to the lack of a trough
over the northeastern U.S. In fact, the deterministic ECMWF had
widespread 100s by Wednesday. However, the 12Z runs have reintroduced
the trough in New England. This has kept the most intense heat
confined to the Plains and Rockies, with the Upper Midwest in more of
an unsettled pattern. Not a bad thing for the drought if it pans
out. Kept the forecast close to the national blend. Despite
considerable uncertainty regarding timing with the evolution of the
ridge next week, the vast majority of EPS and GEFS ensemble members
do have excessive heat building in at some point by the end of the
month. Today's CPC risk of hazardous temperatures outlook
(experimental) paints a large area of a moderate risk across the
north central U.S. for excessive heat from Jul 26-Aug 1.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1057 PM CDT Tue Jul 18 2023

An area of decaying showers will move across Minnesota early tonight,
but should remain VFR. Later tonight the another round of showers and
thunderstorms will be possible with the best chances across central
Minnesota impacting mainly AXN and STC. Wednesday an additional
round of thunderstorms will be possible in the late afternoon into
evening. Winds will be light overnight and pick up to gusty southwest
winds tomorrow ahead of a front shifting northwest as the front
passes.

KMSP... The activity to the west should provide for nothing more than
broken ceilings tonight at MSP. As later tonight the best chances
remain to the north of the terminal area. The best chance for
thunderstorms in the terminal area will be Wednesday evening.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NNW 10-20 kts.
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...NDC
Hazardous weather outlook, Jul 18, 2:57 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Tue Jul 18 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
257 PM CDT Tue Jul 18 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few severe thunderstorms are possible Wednesday afternoon and
evening, especially across southern and eastern Minnesota into
Wisconsin. The main hazards are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Wednesday.

Borghoff

In the hours before

Special weather statement, Jul 19, 3:10 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Wed Jul 19 2023

MNZ054-064-190845-
Yellow Medicine MN-Lac Qui Parle MN-
310 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southeastern Lac qui
Parle and central Yellow Medicine Counties through 345 AM CDT...

At 309 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dawson, or 19 miles southwest of Montevideo, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dawson around 320 AM CDT.
  Boyd around 325 AM CDT.

This includes the following highways...
 U.S. Highway 212 between mile markers 20 and 28.
 U.S. Highway 75 between mile markers 95 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4485 9621 4496 9600 4493 9585 4476 9584
      4473 9617
TIME...MOT...LOC 0809Z 244DEG 29KT 4481 9606

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Jul 19, 3:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 AM CDT Wed Jul 19 2023

MNZ056-057-190845-
Chippewa MN-Kandiyohi MN-
312 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of eastern Chippewa and
southwestern Kandiyohi Counties through 345 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raymond, or 12 miles southwest of Willmar, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Chippewa
and southwestern Kandiyohi Counties, including the following
locations... Svea and Priam.

This includes U.S. Highway 71 between mile markers 112 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4496 9532 4505 9536 4509 9509 4506 9500
      4496 9502
TIME...MOT...LOC 0812Z 261DEG 31KT 4502 9524

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:10 AM CDTSpecial Weather StatementMPXYellow Medicine35 min
Jul 19, 3:54 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns, Todd36 min
Jul 19, 4:07 PM CDTSpecial Weather StatementMPXPope38 min
Jul 19, 4:17 PM CDTSpecial Weather StatementMPXRedwood43 min
Jul 19, 4:20 PM CDTSevere Thunderstorm WarningMPXPope25 min
Jul 19, 4:28 PM CDTSpecial Weather StatementMPXPope47 min
Jul 19, 4:39 PM CDTSpecial Weather StatementMPXStearns36 min
Jul 19, 4:48 PM CDTSpecial Weather StatementMPXBenton42 min
Jul 19, 4:52 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns38 min
Jul 19, 4:55 PM CDTSevere Thunderstorm WarningMPXStearns35 min
Jul 19, 5:02 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns43 min
Jul 19, 5:08 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne37 min
Jul 19, 5:24 PM CDTSpecial Weather StatementMPXKandiyohi51 min
Jul 19, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMeeker, Stearns, Wright45 min
Jul 19, 5:42 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec33 min
Jul 19, 6:01 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright29 min
Jul 19, 6:04 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright26 min
Jul 19, 6:30 PM CDTSevere Thunderstorm WarningMPXHennepin15 min
Jul 19, 6:37 PM CDTSpecial Weather StatementMPXAnoka, Hennepin38 min
Jul 19, 5:21 PM CDTTornado WarningMPXBarron, Polk39 min
Jul 19, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBarron, Rusk54 min
Jul 19, 5:56 PM CDTTornado WarningMPXBarron, Rusk49 min
Jul 19, 6:50 PM CDTSpecial Weather StatementMPXChippewa40 min
Jul 19, 6:59 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk26 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.